Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 9, 2012, 4:52 PM EDT for Watauga County, North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2012, 4:52 PM EDT (20:52 UTC)
- Expired
- Aug 9, 2012, 5:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 150 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1282 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
539
WWUS81 KRNK 092052
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT THU AUG 9 2012
NCZ018-092145-
WATAUGA NC-
452 PM EDT THU AUG 9 2012
...A STRONG THUNDERSTORM WILL AFFECT WATAUGA COUNTY...
AT 448 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BLOWING
ROCK...MOVING NORTH AT 15 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR AHO AROUND 500 PM...BOONE AROUND 510 PM...
LOVILL AROUND 515 PM...SANDS AROUND 520 PM...SILVERSTONE AROUND 530
PM AND MEAT CAMP AROUND 535 PM.
LAT...LON 3635 8184 3636 8179 3635 8177 3635 8173
3638 8173 3639 8172 3635 8164 3627 8156
3611 8160 3612 8171 3611 8181 3617 8184
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 4:18 PM EDT, 34 minutes earlier.
Area forecast discussion, Aug 9, 4:18 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 418 PM EDT THU AUG 9 2012 .SYNOPSIS... A STRONG UPPER LEVEL TROUGH WILL PASS ACROSS THE GREAT LAKES OF FRIDAY...DRAGGING A COLD FRONT ACROSS OUR AREA DURING THE AFTERNOON AND EVENING. THUNDERSTORM ACTIVITY WITH THIS SYSTEM WILL BE WIDESPREAD ACROSS OUR AREA...WITH A FEW STORMS BECOMING STRONG TO SEVERE. ONCE THE COLD FRONT MOVES EAST OF THE AREA LATE FRIDAY EVENING...HIGH PRESSURE WILL BUILD IN...BRINGING COOLER AND DRIER AIR IN FOR THE REMAINDER OF THE WEEKEND AND THE EARLY PART OF NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... AS OF 400 PM EDT THURSDAY... CLOUD COVER MOVING ACROSS THE AREA THIS MORNING AND AFTERNOON PROVED HELPFUL IN LIMITING INSTABILITY...AND THEREFORE THUNDERSTORM DEVELOPMENT ACROSS THE MOUNTAINS THIS AFTERNOON. HOWEVER WILL BE KEEPING AN EYE ON A THUNDERSTORM COMPLEX MOVING ACROSS EASTERN TENNESSEE THROUGH THE EARLY HALF OF THE EVENING AS SHORT RANGE MODELS ARE EXPECTING SOME OF THIS ACTIVITY TO MOVE INTO THE NORTH CAROLINA MOUNTAINS...AS WELL AS PARTS OF THE MOUNTAIN EMPIRE. THAT STATED...LATEST RADAR IMAGERY INDICATES THAT THESE STORMS ARE WEAKENING...AND CAPE VALUES ACROSS THE MOUNTAINS APPEAR TO BE MORE MODEST COMPARED TO PREVIOUS DAYS...AND BELIEVE THAT MOST OF THESE STORMS WILL REMAIN BELOW SEVERE LIMITS FOR THE EVENING. FOR FRIDAY...SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE DURING THE MORNING AND AFTERNOON FROM WEST TO EAST AS A STRONG UPPER LEVEL TROUGH SWINGS INTO THE LOWER GREAT LAKES...BRINGING A STRONG COLD FRONT TOWARD OUR AREA. BELIEVE THAT THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS IN BATCHES DURING THE EARLY HALF OF THE AFTERNOON...AND WILL SOLIDIFY INTO MORE OF A LINE AS THE TROUGH PUSHES INTO THE PIEDMONTS DURING THE EVENING. STILL LOOKING AT THE MAIN THREAT WITH THESE STORMS TO BE LOCALLY STRONG WINDS...HOWEVER HEAVY RAIN WILL ALSO BE POSSIBLE WHERE STORMS BEGIN TO TRAIN. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... AS OF 400 PM EDT THURSDAY... QUITE A CHANGE IN AIRMASS COMING THIS PERIOD...BUT WILL BE DEALING WITH LINGERING STORMS FRIDAY EVENING AS FRONT PUSHES EAST WITH STRONG UPPER SUPPORT SHIFTING TO OUR NW. GFS SEEMS TO BE QUICKER IN CLEARING THINGS AWAY FROM OUR AREA BY FRIDAY NIGHT WHILE THE ECMWF/NAM/SREF HOLD ONTO THE CONVECTION A LITTLE LONGER. WENT WITH CATEGORICAL POPS IN THE PIEDMONT FRIDAY EVENING TAPERING TO CHANCE IN THE WEST...THEN LOWER POPS TO SLIGHT/LOW CHANCE OVERNIGHT GIVEN THAT THE UPPER SHORTWAVE/TROUGH REMAINS WEST OF US INTO SATURDAY. THE NEXT SHORTWAVE PIVOTS ACROSS THE CENTRAL APPALACHIANS INTO THE MID ATLANTIC SAT AFTERNOON. THIS MAY KEEP THE THREAT OF SHOWERS OR ISOLATED STORMS GOING IN THE EAST WITH COOL POOL ALOFT. 8H TEMPS COOL TO +14C...SO WITH SOME CLOUD COVER FROM THE COLDER AIR ALOFT...LOOK FOR HIGHS IN THE 70S MTNS TO MID 80S OUT EAST. DRIER AIR WILL FINALLY SEEP IN FROM THE NW SAT NIGHT INTO SUNDAY WITH DEWPOINTS DROPPING INTO THE UPPER 40S/LOWER 50S IN THE HIGHER ELEVATIONS WITH MID 50S VALLEYS. THE PIEDMONT COULD SEE SOME 50S DEWPOINTS BUT HARD TO DISPLACE THE HUMID AIRMASS ACROSS THE CAROLINAS AS THE FLOW ALOFT STAYS WSW. FOR LOWS SAT NIGHT WENT WITH LOCAL MOS WHICH GIVES LOWER TO MID 50S MTNS TO LOWER 60S EAST. SUNDAY...THE SFC FLOW BACKS AROUND TO THE WSW AGAIN AND WILL SEE TEMPS START TO CREEP UP WITH MORE SUNSHINE. HEIGHTS/8H TEMPS INCREASE AGAIN...SO LOOKING AT HIGHS GETTING BACK TOWARD 80 MTNS AND MID TO UPPER 80S EAST. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... AS OF 400 PM EDT THURSDAY... DRIER AIRMASS WILL BE DISPLACED DURING THIS PERIOD AS THE FRONT FROM THE SHORT TERM PERIOD STALLS ACROSS THE CAROLINAS/TN VALLEY THEN SHIFTS SLOWLY NORTH BY TUESDAY AS ANOTHER WAVE OF LOW PRESSURE SHIFTS ACROSS IT FROM THE LOWER MISSOURI VALLEY INTO THE VA TIDEWATER FROM MON-TUE. THIS FRONT WILL BE CLOSE ENOUGH THAT SHOWER/TSRA CHANCES INCREASE AGAIN BY TUESDAY. ONCE THE SHORTWAVE/ASSOCIATED SFC LOW PASS TUESDAY AFTERNOON...WEAK HIGH PRESSURE WILL PUSH THE FRONT BACK SOUTH INTO THE GA/SC BY WEDNESDAY AND THE AIRMASS DRIES OUT SOME...BUT THE UPPER TROUGH IS NOT AS DEEP AS THIS WEEKENDS. OVERALL...THE TEMPS NEXT WEEK WILL AVERAGE 80S/LOWER 90S FOR HIGHS AND 60S FOR LOWS. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... AS OF 215 PM EDT THURSDAY... MID AND HIGH CLOUDS HAVE SO FAR HELPED TO DELAY THE ONSET OF AFTERNOON SHOWERS AND THUNDERSTORMS..HOWEVER A BREAK IN THE CLOUD COVER ENTERING WESTERN VIRGINIA IS ALLOWING FOR STRONGER CU DEVELOPMENT...AND SHOULD NOT BE LONG BEFORE POP UP SHOWER AND THUNDERSTORM ACTIVITY MAKES ITS WAY NEAR BLF AND LWB. AS SUCH...HAVE ADDED VCTS INTO THE TAFS FOR THESE TWO AIRPORTS FOR THE 09/20Z TO 10/00Z TIMEFRAME...WHILE BELIEVE COVERAGE FURTHER EAST WILL BE TOO ISOLATED TO MAKE MENTION AT OTHER AIRPORTS. WEATHER FORECAST MODELS APPEAR IN DECENT AGREEMENT THAT THE APPROACHING SHORTWAVE DISTURBANCE/THUNDERSTORM COMPLEX ACROSS TENNESSEE WILL HOLD MAINLY IN THE NORTH CAROLINA MOUNTAINS AND POSSIBLY ENTER VIRGINIA JUST SOUTH OF BLF...BEFORE WEAKENING. OVERNIGHT...MID AND HIGH CLOUDS WILL MAKE THE DIFFERENCE AS TO HOW MUCH FOG DEVELOPS ACROSS THE AREA. AT THIS POINT...WILL EXPECT SCATTERED TO BROKEN MID AND HIGH CLOUDS TO LINGER ACROSS THE AREA...HELPING TO REDUCE THE AMOUNT OF FOG WHICH DEVELOPS...ALTHOUGH HIGHER CLOUDS MAY THIN RIGHT AROUND SUNRISE...MAKING FOR A BRIEF PERIOD OF DENSE FOG BEFORE DISSIPATING WITH DAYTIME HEATING. SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE LATE FRIDAY MORNING AND EARLY AFTERNOON AS A DEEP UPPER LEVEL TROUGH APPROACHES THE AREA...WITH AN ASSOCIATED COLD FRONT ENTERING THE WESTERN PART OF THE FORECAST AREA TOWARD THE END OF THE TAF PERIOD. WILL BE LOOKING AT A FEW STRONG STORMS TO START THE AFTERNOON...AND EXPECT THAT THESE STORMS WILL FORM INTO A LINE JUST AHEAD OF THE COLD FRONT AS IT ENTERS THE PIEDMONT REGION DURING EARLY EVENING. THUNDERSTORM ACTIVITY IS EXPECTED TO END ACROSS THE AREA AS THE FRONT EXITS TO THE EAST DURING LATE EVENING...AT WHICH POINT DRIER AIR ASSOCIATED WITH HIGH PRESSURE WILL RESULT IN VFR CONDITIONS HEADING INTO THE EARLY PART ON NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/NF NEAR TERM...NF SHORT TERM...WP LONG TERM...WP AVIATION...JH/NF
Hazardous weather outlook, Aug 9, 4:37 PM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 437 PM EDT THU AUG 9 2012 NCZ003>006-020-VAZ011-013-014-016>020-022>024-032>035-043>047-058- 059-WVZ042>045-102045- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-GILES-PULASKI-MONTGOMERY- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 437 PM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING AS BANDS OR CLUSTERS OF THUNDERSTORMS DEVELOP AND MOVE EAST AHEAD OF A STRONG COLD FRONT. DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH VERY HEAVY RAINFALL ALSO LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-019-VAZ007-009-010-012-015-102045- ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON- 437 PM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. SLOW MOVING THUNDERSTORMS WITH HEAVY RAINFALL COULD LEAD TO LOCALIZED FLASH FLOODING LATE THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING AS BANDS OR CLUSTERS OF THUNDERSTORMS DEVELOP AND MOVE EAST AHEAD OF A STRONG COLD FRONT. DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH VERY HEAVY RAINFALL ALSO LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 9, 2:15 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT THU AUG 9 2012
VAZ009-012-015-091845-
GRAYSON VA-SMYTH VA-WYTHE VA-
215 PM EDT THU AUG 9 2012
...A STRONG THUNDERSTORM WILL AFFECT GRAYSON...SMYTH AND WYTHE
COUNTIES...
AT 214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER TROUTDALE...
MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR SUGAR GROVE AROUND 235 PM...MOUNT ROGERS
NATIONAL RECREATION AREA AROUND 240 PM AND FLATRIDGE AROUND 245 PM.
LAT...LON 3703 8118 3682 8100 3681 8101 3682 8103
3680 8104 3676 8100 3674 8100 3658 8143
3658 8152 3672 8160Local storm report, Aug 9, 2:54 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 5 N EAST BEND 36.29N 80.52W
08/08/2012 E1.00 INCH SURRY NC PUBLIC
QUARTER SIZE HAIL...HAIL LASTED FOR ABOUT 30 MINUTES
0200 PM HAIL 5 SSW PILOT MOUNTAIN 36.31N 80.51W
08/08/2012 E1.00 INCH SURRY NC PUBLIC
QUARTER SIZE HAIL...HAIL LASTED FOR ABOUT 15 MINUTES
0210 PM HAIL 5 SSW PILOT MOUNTAIN 36.32N 80.52W
08/08/2012 E1.00 INCH SURRY NC PUBLIC
QUARTER SIZE HAIL...HAIL LASTED FOR ABOUT 20 MINUTES
&&
PWSpecial weather statement, Aug 9, 3:42 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT THU AUG 9 2012
NCZ001-018-092015-
ASHE NC-WATAUGA NC-
342 PM EDT THU AUG 9 2012
...A STRONG THUNDERSTORM WILL AFFECT ASHE AND WATAUGA COUNTIES...
AT 339 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
BOONE...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR LOVILL AROUND 350 PM...BOONE AROUND 355 PM...
SILVERSTONE AROUND 405 PM...SANDS AROUND 410 PM AND MEAT CAMP AROUND
415 PM.
LAT...LON 3619 8189 3635 8175 3635 8173 3636 8173
3643 8167 3629 8146 3612 8167 3611 8179
3614 8183 3616 8183 3619 8185Special weather statement, Aug 9, 4:52 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT THU AUG 9 2012
NCZ018-092145-
WATAUGA NC-
452 PM EDT THU AUG 9 2012
...A STRONG THUNDERSTORM WILL AFFECT WATAUGA COUNTY...
AT 448 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BLOWING
ROCK...MOVING NORTH AT 15 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR AHO AROUND 500 PM...BOONE AROUND 510 PM...
LOVILL AROUND 515 PM...SANDS AROUND 520 PM...SILVERSTONE AROUND 530
PM AND MEAT CAMP AROUND 535 PM.
LAT...LON 3635 8184 3636 8179 3635 8177 3635 8173
3638 8173 3639 8172 3635 8164 3627 8156
3611 8160 3612 8171 3611 8181 3617 8184The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:15 PM EDT | Special Weather Statement | RNK | Wythe | 30 min |
| Aug 9, 4:58 PM EDT | Special Weather Statement | RNK | Bland | 47 min |
| Aug 9, 5:17 PM EDT | Special Weather Statement | RNK | Smyth | 43 min |
| Aug 9, 5:44 PM EDT | Special Weather Statement | RNK | Smyth, Tazewell | 61 min |
| Aug 9, 5:48 PM EDT | Special Weather Statement | RNK | Wythe | 42 min |
| Aug 9, 6:02 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 58 min |
| Aug 9, 6:27 PM EDT | Special Weather Statement | RNK | Wythe | 33 min |
| Aug 9, 6:37 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 23 min |
| Aug 9, 7:34 PM EDT | Special Weather Statement | RNK | Wythe | 56 min |
| Aug 9, 7:52 PM EDT | Special Weather Statement | RNK | Franklin | 38 min |
| Aug 9, 3:42 PM EDT | Special Weather Statement | RNK | Watauga | 33 min |
| Aug 9, 5:38 PM EDT | Special Weather Statement | RNK | Watauga | 37 min |
| Aug 9, 6:44 PM EDT | Special Weather Statement | RNK | Wilkes | 61 min |
| Aug 9, 7:07 PM EDT | Flash Flood Warning | RNK | Wilkes | 2 hr |
| Aug 9, 7:41 PM EDT | Special Weather Statement | RNK | Alleghany | 34 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.